Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 262, NWS Memphis, TN

July 4, 20095 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 4, 2009, 6:16 PM CDT for 5 counties in Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2009, 6:16 PM CDT (23:16 UTC)
Expired
Jul 4, 2009, 7:00 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crockett County, TN, Dyer County, TN, Gibson County, TN, Haywood County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:01 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 4:01 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
401 PM CDT SAT JUL 4 2009

.DISCUSSION...20Z SURFACE ANALYSIS PLACES AN AREA OF LOW PRESSURE
NEAR COLUMBIA MISSOURI WITH A TRAILING COLD FRONT STRETCHING
SOUTHWEST BACK INTO KANSAS AND OKLAHOMA. TEMPERATURES THUS FAR
HAVE REACHED THE UPPER 80S TO LOWER 90S ACROSS THE MID SOUTH AS OF
3 PM CDT. REGIONAL WSR-88D RADAR TRENDS SHOW THE LEADING EDGE OF
CONVECTIVE ACTIVITY JUST WEST OF THE FORECAST AREA. ISOLATED
SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS EXTREME
NORTHWEST TENNESSEE AS OF FORECAST ISSUANCE. SEVERE WEATHER
POTENTIAL IS THE MAIN CHALLENGE IN THIS AFTERNOON/S FORECAST
PACKAGE.

NAM/GFS SHORT TERM MODELS IN DECENT AGREEMENT WITH BRINGING A COLD
FRONT THROUGH THE MID SOUTH TONIGHT INTO SUNDAY. DESPITE SOMEWHAT
SUFFICIENT INSTABILITY IN PLACE ACROSS THE MID SOUTH THIS
AFTERNOON...SHOWERS AND THUNDERSTORMS ACROSS ARKANSAS HAVE BEEN
WEAKENING A BIT AS THEY MOVE EAST TOWARDS WEAKER MID/UPPER LEVEL
SUPPORT ACROSS THE MID SOUTH. MOST IF NOT ALL AREAS SHOULD SEE
SOME MEASURABLE RAINFALL BUT THINK OVERALL SEVERE THUNDERSTORM
THREAT WILL REMAIN CONDITIONAL AT BEST. DAMAGING WINDS AND PERHAPS
SOME LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS IF A FEW
THUNDERSTORMS REACH SEVERE LIMITS.

LATEST 12Z MODELS INDICATE THE COLD FRONT WILL MOVE ACROSS NORTH
MISSISSIPPI ON SUNDAY. CLOUD COVER ACROSS THE AREA ON SUNDAY MAY
LIMIT THE OVERALL INSTABILITY AND SEVERE WEATHER THREAT ACROSS
NORTH MISSISSIPPI SUNDAY. THE 12Z GFS/ECMWF INDICATE
SHOWER/THUNDERSTORM CHANCES WILL DEPART THE ENTIRE AREA BY MONDAY
NIGHT...BRINGING RAIN FREE WEATHER TO THE MID SOUTH THROUGH
FRIDAY. RETURN FLOW ON THE BACK SIDE OF HIGH PRESSURE NEXT
SATURDAY WILL BRING BACK WARM...MOIST AND UNSTABLE AIR BACK TO THE
AREA AND ISOLATED SHOWERS AND THUNDERSTORMS TO THE REGION.

&&

.AVIATION...
18Z TAFS

VFR CONDITIONS WITH SOUTH/SOUTHWEST WINDS 8-13 KTS WITH GUSTS UP
TO 20 KTS WILL PREVAIL THROUGH 23Z.

23-06Z...EXPECT LINE OF THUNDERSTORMS TO MOVE WEST TO EAST ACROSS
THE AREA AND AFFECT KJBR...KMEM...AND KMKL. BRIEF GUSTY WINDS
PERHAPS UP TO 40 KTS AND IFR CONDITIONS CAN BE EXPECTED WITH
LINE...MAINLY LESS THAN 30 MINUTES IN DURATION. EXPECT A WIND
SHIFT TO THE NORTH...THEN TO THE SOUTH BEHIND THE LINE WITH MAINLY
VFR CONDITIONS OCCURRING.

AFTER 06Z...THINK BULK OF SHRA/TSRA WILL END...BUT SOME ACTIVITY
MAY LINGER MAINLY NEAR KMEM AND KTUP. WITH LOWER CONFIDENCE...DID
NOT TEMPO THIS ACTIVITY FOR NOW. VFR CONDITIONS ARE EXPECTED
THROUGH 12-14Z BEFORE MVFR CEILINGS DEVELOP AT KMEM...KJBR...AND
KMKL ALONG AND NORTH OF AN APPROACHING COLD FRONT. KTUP SHOULD
REMAIN VFR.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  86  67  88 /  70  70  30  10
MKL  71  83  65  86 /  70  70  20  10
JBR  70  83  65  88 /  60  60  20  10
TUP  72  86  68  88 /  70  70  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 4, 4:06 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT SAT JUL 4 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
406 PM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS MAY BECOME SEVERE ACROSS PORTIONS OF EAST
ARKANSAS AND WEST TENNESSEE TONIGHT. THE TIME OF GREATEST THREAT FOR
SEVERE THUNDERSTORMS IS FROM 4 PM TO 11 PM. ANY THUNDERSTORMS THAT
BECOME SEVERE WILL PRODUCE DAMAGING WINDS AND PERHAPS LARGE HAIL.
HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS MAY BECOME STRONG TO PERHAPS SEVERE ACROSS THE
NORTH MISSISSIPPI SUNDAY AS A COLD FRONT MOVES THROUGH THE REGION.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS
FOR ANY THUNDERSTORMS THAT BECOME SEVERE ACROSS NORTH MISSISSIPPI ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON
AND TONIGHT AND AGAIN ON SUNDAY IN SUPPORT OF SEVERE WEATHER
OPERATIONS.

CJC

In the hours before

Special weather statement, Jul 4, 12:56 PM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 PM CDT SAT JUL 4 2009

ARZ009-018-026>028-035-036-048-MOZ113-115-TNZ001>004-019>021-048>055-
088>092-042100-
CARROLL-CHESTER-CLAY-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-
HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-MISSISSIPPI-OBION-PEMISCOT-
POINSETT-SHELBY-ST. FRANCIS-TIPTON-WEAKLEY-
1256 PM CDT SAT JUL 4 2009

...SEVERE THUNDERSTORMS ANTICIPATED ACROSS PORTIONS OF THE MID SOUTH
LATER THIS AFTERNOON AND TONIGHT...

A COLD FRONT IS FORECAST TO MOVE INTO THE MID SOUTH LATE THIS
AFTERNOON INTO TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF THIS COLD FRONT. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS
THE MAIN SEVERE WEATHER THREATS. THESE THUNDERSTORMS WILL ALSO HAVE
THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING.

THE TIME OF GREATEST THREAT FOR SEVERE THUNDERSTORMS IS FROM 3 PM TO
MIDNIGHT NORTH OF I-40 AND FROM 6 PM TO 3 AM ALONG AND SOUTH OF
I-40. PEOPLE WITH PLANS TO ATTEND OUTDOOR INDEPENDENCE DAY
CELEBRATIONS THIS AFTERNOON AND EVENING SHOULD MONITOR NOAA WEATHER
RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
SITUATION AND BE READY TO TAKE PRECAUTIONS IF SEVERE WEATHER
THREATENS.

CJC
Special weather statement, Jul 4, 5:59 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT SAT JUL 4 2009

ARZ028-TNZ019-048-050-051-042330-
MISSISSIPPI AR-CROCKETT TN-LAUDERDALE TN-HAYWOOD TN-DYER TN-
559 PM CDT SAT JUL 4 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN DYER COUNTY IN NORTHWEST TENNESSEE...
  EXTREME NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 16 MILES WEST OF UNIONVILLE AT 559 PM CDT...
MOVING EAST AT 25 MPH.

PEOPLE IN CROCKETT...DYER...HAYWOOD...LAUDERDALE AND MISSISSIPPI
COUNTIES SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 630 PM CDT. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES CHISHOLM LAKE AND OPEN LAKE.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.